High Wind, Gray
- When
- February 20, 10:35 AM CST to 11:35 AM CST
- Where
- Gray forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- AWOS
- Coordinates
- 35.401, -100.813 (the zone’s center; the record gives no point)
The surface pressure gradient across the central, eastern and south central Texas Panhandle increased in response to a strengthening surface trough along the lee of the Rockies. The gradient high winds in the central, eastern and south central Texas Panhandle did not cause any damage or result in any injuries or fatalities.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The surface pressure gradient across the central, eastern and south central Texas Panhandle increased in response to a strengthening surface trough along the lee of the Rockies. The gradient high winds in the central, eastern and south central Texas Panhandle did not cause any damage or result in any injuries or fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 20, 6:00 AM CST, 4 hours 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST MON FEB 20 2012
.AVIATION...
FOR THE 12Z TAFS...THE MAIN CONCERN IS VERY STRONG WINDS.
AT KAMA...BELIEVE WEST WINDS WILL INCREASE WITH GUSTS ABOVE 40 KT
15-16Z. DELAYED THE AIRPORT WEATHER WARNING TO BEGIN AT 15Z. COLD
FRONT WILL LIKELY BRING STRONGEST WIND GUSTS AND WIND SHIFT TO THE
NORTHWEST 18-20Z. MVFR/IFR VISIBILITIES IN BLDU AND VCSH ARE POSSIBLE
16-21Z...BUT DID NOT MENTION DUE TO LOW CONFIDENCE OF OCCURRENCE.
CONFIDENCE IS HIGH THAT WIND GUSTS WILL BE LESS THAN 40 KT BY 00Z
WITH VFR CONDITIONS PREVAILING.
AT KDHT AND KGUY...WEST WINDS WILL INCREASE SIGNIFICANTLY 14-17Z WITH
GUSTS OVER 40 KTS. THINK COLD FRONT WILL BRING WIND SHIFT TO THE
NORTHWEST 17-1830Z. ADDED VCSH AT THESE SITES 1730-21Z DUE TO
MODERATE CONFIDENCE OF OCCURRENCE. MVFR/IFR VISIBILITIES IN SHRA AND
BLDU ARE POSSIBLE 17-21Z...BUT DID NOT MENTION DUE TO LOW CONFIDENCE OF
OCCURRENCE. WINDS WILL DIMINISH 21-24Z AT KDHT AND 23-01Z AT KGUY
WITH VFR CONDITIONS PREVAILING.
MBS
&&
.PREV DISCUSSION... /ISSUED 442 AM CST MON FEB 20 2012/
DISCUSSION...
TODAY-TONIGHT: VERY STRONG WINDS ARE EXPECTED TODAY AS A POTENT
UPPER TROUGH MOVES ACROSS THE PANHANDLES. 998 MB SURFACE LOW
CURRENTLY OVER SOUTHEAST COLORADO IS EXPECTED TO MOVE INTO NORTHEAST
KANSAS BY THIS EVENING. AS THIS OCCURS...IT WILL DRAG A COLD FRONT
THROUGH THE FORECAST AREA BY LATE THIS AFTERNOON. DUE TO INCREASING
BOUNDARY LAYER FLOW AND A TIGHT PRESSURE GRADIENT...WEST SOUTHWEST
WINDS WILL INCREASE QUICKLY THIS MORNING AHEAD OF THE COLD FRONT.
EXPANDED THE HIGH WIND WARNING NORTH AND EAST TODAY BASED ON LOCAL
RESEARCH OF HIGH WIND EVENTS IN THE PANHANDLES. THINK THE SOUTHERN
TEXAS PANHANDLE WILL SEE THE STRONGEST WINDS BETWEEN 10 AM AND 4 PM
AHEAD OF THE COLD FRONT. ACROSS THE NORTHEAST PANHANDLES...EXPECTING
THE STRONGEST WINDS TO OCCUR BEHIND THE COLD FRONT BETWEEN 2 PM AND 6
PM. IN BOTH OF THESE AREAS...0.5 KM WINDS ARE FORECAST TO BE 35-40 KT
ALONG WITH DRY ADIABATIC LAPSE RATES IN THIS LAYER. ADDITIONALLY
..MID-LEVEL COLD AIR ADVECTION WILL ALSO LIKELY AID IN THE DOWNWARD
MOMENTUM TRANSPORT AND THE LOW-/MID-LEVEL JET CORES ALIGN MOST
FAVORABLY OVER THESE AREAS DURING THE TIME OF PEAK MIXING. KEPT A
WIND ADVISORY IN THE NORTHWEST PART OF THE FORECAST AREA AS 0.5 KM
WINDS WILL REMAIN BELOW 35 KT AND THE MAIN JET CORES WILL REMAIN JUST
SOUTH AND EAST OF THIS AREA. HOWEVER...ANY VIRGA COULD PRODUCE HIGH
WIND WARNING GUSTS IN THIS AREA. FURTHERMORE...RUC DATA SHOWS MUCH
STRONGER 0.5 KM WINDS THAN ANY OTHER GUIDANCE...AND IF IT
VERIFIES...HIGH WIND WARNING CRITERIA WILL LIKELY BE MET IN MOST OF
THE AREAS CURRENTLY IN THE WIND ADVISORY.
THERE MAY ALSO BE ENOUGH MID-LEVEL MOISTURE AHEAD OF THE UPPER TROUGH
TO PRODUCE A RAIN/SNOW MIX THIS MORNING ACROSS THE FAR
NORTHWEST. BY THIS AFTERNOON...EXPECT SLIGHT RAIN CHANCES TO EXPAND
SOUTH AND EAST...BUT THEY SHOULD REMAIN ACROSS THE NORTHERN HALF OF
THE PANHANDLES. NOT EXPECTING MUCH PRECIPITATION AS VERY DRY AIR WILL
BE PRESENT IN THE SUB-CLOUD LAYER. THUS...VIRGA WILL BE A STRONG
POSSIBILITY. ANY VIRGA WILL ALSO ACT TO LOCALLY ENHANCE WIND GUSTS.
PATCHY BLOWING DUST WILL ALSO BE POSSIBLE LATE THIS MORNING INTO THE
MIDDLE AFTERNOON HOURS ACROSS THE SOUTHERN TEXAS PANHANDLE. DUE TO
THE RECENT RAINS AND SNOWS ACROSS THIS AREA...NOT EXPECTING BLOWING
DUST TO BE A MAJOR CONCERN...BUT VISIBILITIES COULD BE LOCALLY
REDUCED.
AS THE UPPER TROUGH SHIFTS EAST OF THE AREA AND THE SURFACE PRESSURE
GRADIENT RELAXES THIS EVENING...EXPECT WINDS TO SUBSIDE RAPIDLY AFTER
7 PM. DUE TO MID-LEVEL CLOUD COVER AND SURFACE WINDS RETAINING A
SLIGHT DOWNSLOPE COMPONENT OVERNIGHT...PREFERRED THE WARMER GUIDANCE
FOR LOW TEMPERATURES.
TUESDAY-SUNDAY: BREEZY CONDITIONS AND SEASONABLY WARM TEMPERATURES
ARE SEEN FOR TUESDAY WITH THE WARMEST HIGHS IN THE SOUTH AND COOLEST
IN THE NORTH. EXPECT DRY CONDITIONS AND VERY WARM TEMPERATURES ON
WEDNESDAY AHEAD OF A COLD FRONT. MANY LOCATIONS WILL BE IN THE 60S
AND POSSIBLY 70S. COOLER TEMPERATURES WILL RETURN ON THURSDAY AND
ESPECIALLY FRIDAY AS AN UPPER TROUGH PASSES ACROSS THE AREA.
TEMPERATURES WILL MODERATE THIS WEEKEND AS SOUTHWESTERLY WINDS
RETURN.
JACKSON
FIRE WEATHER...
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS
THE SOUTHERN AND WESTERN TEXAS PANHANDLE THIS AFTERNOON WHERE
RELATIVE HUMIDITY VALUES WILL BE 15 TO 20 PERCENT ALONG WITH 20 FOOT
WEST SOUTHWESTERLY WINDS OF 25 TO 35 MPH. AS A COLD FRONT MOVES
THROUGH THE AREA...WINDS WILL SHIFT TO THE NORTHWEST BY MID
AFTERNOON. IF CRITICAL FIRE WEATHER CONDITIONS DEVELOP TODAY...THE
HIGHEST CHANCE WILL BE ACROSS THE FAR SOUTHWEST TEXAS PANHANDLE.
ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS WILL ALSO BE
POSSIBLE ACROSS THE CENTRAL AND SOUTHERN TEXAS PANHANDLE ON TUESDAY.
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE ANTICIPATED FROM
WEDNESDAY THROUGH MONDAY AS RELATIVE HUMIDITY VALUES WILL REMAIN
ABOVE ELEVATED THRESHOLDS.
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...
COLLINGSWORTH...DEAF SMITH...DONLEY...GRAY...HANSFORD...
HEMPHILL...HUTCHINSON...LIPSCOMB...OCHILTREE...OLDHAM...
POTTER...RANDALL...ROBERTS...WHEELER.
WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: DALLAM...HARTLEY...MOORE...SHERMAN.
OK...HIGH WIND WARNING FROM 10 AM THIS MORNING TO 6 PM CST THIS
EVENING FOR THE FOLLOWING ZONES: BEAVER...TEXAS.
WIND ADVISORY FROM 10 AM THIS MORNING TO 6 PM CST THIS EVENING
FOR THE FOLLOWING ZONES: CIMARRON.
&&
17/13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 357 AM CST MON FEB 20 2012 OKZ001>003-TXZ001>020-202200- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 357 AM CST MON FEB 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. VERY STRONG WINDS ARE LIKELY ACROSS THE SOUTHERN TEXAS PANHANDLE AND THE EASTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES BETWEEN 10 AM AND 6 PM WHERE A HIGH WIND WARNING IS IN EFFECT. STRONG WINDS ARE EXPECTED ACROSS THE WESTERN OKLAHOMA PANHANDLE AND THE NORTHWESTERN TEXAS PANHANDLE BETWEEN 10 AM AND 6 PM WHERE A WIND ADVISORY IS IN EFFECT. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS THE SOUTHERN AND WESTERN TEXAS PANHANDLE TODAY DUE TO LOW RELATIVE HUMIDITY VALUES AND VERY STRONG WINDS. IF CRITICAL FIRE WEATHER CONDITIONS DEVELOP TODAY...THE HIGHEST CHANCE WILL BE ACROSS THE FAR SOUTHWEST TEXAS PANHANDLE...MAINLY ACROSS DEAF SMITH COUNTY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS ARE AGAIN POSSIBLE ACROSS THE CENTRAL AND SOUTHERN TEXAS PANHANDLE ON TUESDAY DUE TO BREEZY CONDITIONS AND LOW RELATIVE HUMIDITY VALUES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR ELEVATED TO NEAR CRITICAL FIRE WEATHER CONDITIONS TODAY AND TUESDAY. JACKSON
The national radar mosaic for the moment the first event began.
8 high wind. Local standard time, as filed.
An estimated sustained wind speed occurred in Panhandle using official National Weather Service observations. No damage or injuries were reported.
An estimated sustained wind speed occurred in Lipscomb using official National Weather Service observations. No damage or injuries were reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, February 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366492, 366486, 366487, 366485, 366491, 366489, 366493, 366490.